Maine, 2014

Flood in Maine, April 15 to 16, 2014

April 15 to 16, 2014 · NWS GYX · 1 event in 1 county or zone

High temperatures near 80 along with 1 to 2 inches of rain caused the remaining snowpack to quickly melt resulting in widespread flooding. Many roads were flooded and washed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

High temperatures near 80 along with 1 to 2 inches of rain caused the remaining snowpack to quickly melt resulting in widespread flooding. Many roads were flooded and washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 15, 1:58 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 15, 1:58 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
258 PM EDT TUE APR 15 2014

.SYNOPSIS...
A COLD FRONT WILL SLOWLY CROSS THE AREA OVERNIGHT. HIGH PRESSURE
WILL BUILD IN FROM THE WEST ON WEDNESDAY AND WILL HOLD OVER THE
REGION THROUGH FRIDAY. LOW PRESSURE WILL APPROACH FROM THE WEST
FRIDAY NIGHT AND WILL CROSS THE REGION ON SATURDAY. WEAK HIGH
PRESSURE WILL BUILD IN FROM THE WEST ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
HEAVY RAIN CURRENTLY FALLING ACROSS MUCH OF NEW HAMPSHIRE AND IS
PUSHING INTO WESTERN MAINE AT 230 THIS AFTERNOON. EXPECT
PRECIPITATION TO QUICKLY OVERSPREAD THE REMAINDER OF THE FORECAST
AREA THROUGH LATE AFTERNOON. RAIN WILL BE HEAVY AT TIMES THROUGH
MIDNIGHT. MODELS STILL COMING IN WITH AN INCH OR TWO OF QPF WHICH
LIKELY CAUSE MOST AREA RIVERS TO REACH BANK FULL OR HIGHER.
NUMEROUS FLOOD WARNING CURRENTLY IN EFFECT WITH MORE LIKELY TO
COME DURING THE OVERNIGHT. SEE HYDRO SECTION BELOW FOR MORE DETAILS.

STRONG LOW LEVEL JET PUSHING IN AHEAD OF THE FRONT WILL PRODUCE
GUSTS OF 50 MPH ALONG THE COAST WHERE A WIND ADVISORY REMAINS IN
EFFECT THROUGH THIS EVENING.

EXPECT PRECIPITATION TO MIX WITH OR CHANGE TO SLEET AND SNOW AS IT
ENDS FROM WEST TO EAST AFTER MIDNIGHT. MAY SEE SOME LIGHT
ACCUMULATIONS IN THE MOUNTAINS AND FOOTHILLS. BLACK ICE MAY BECOME
AN ISSUE IN NORTHWEST ZONES TOWARD DAYBREAK AS TEMPS DIP BELOW
FREEZING. LOOKING FOR LOWS IN THE 20S FROM THE CONNECTICUT VALLEY
THROUGH THE MOUNTAINS OF MAINE AND NEW HAMPSHIRE. FARTHER SOUTH
AND EAST LOWS WILL DIP INTO THE LOWER TO MID 30S.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE WILL BUILD IN FROM THE WEST ON WEDNESDAY. STRONG
NORTHWEST FLOW WILL BUFFET THE REGION DURING THE MORNING BUT WILL
LET UP SOMEWHAT IN THE AFTERNOON. EXPECT MOST AREAS DOWNWIND OF
THE MOUNTAINS TO SEE A MOSTLY SUNNY DAY. FARTHER NORTH CLOUDS WILL
GRADUALLY GIVE WAY TO PARTLY SUNNY SKIES. TEMPS WILL AGAIN DROP
BELOW NORMAL WITH HIGHS ONLY REACHING THE UPPER 20S TO LOWER 30S
NORTH AND MID 30S TO LOWER 40S SOUTH.

CLEAR AND VERY COLD WEDNESDAY NIGHT AS HIGH PRESSURE CRESTS OVER
THE AREA. LOW TEMPS ACROSS THE REGION WILL DIP INTO THE MID TEENS
TO LOWER 20S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
12Z MODEL SUITE CONTINUING TO HOLD POLAR HIGH PRESSURE OVER THE
FORECAST AREA ON THURSDAY. A CHILLY EASTERLY COMPONENT WILL KEEP
THE COASTLINE WITH BELOW NORMAL TEMPERATURES WHICH WILL CONTINUE
INTO FRIDAY. THEREAFTER...CONDITIONS BEGIN TO DETEORATE OVER THE
WEEKEND AS LOW PRESSURE DEVELOPS OFF THE EAST COAST. AN UPPER
LEVEL TROUGH WILL DEVELOP THROUGH SUNDAY...BUT IS EXPECTED TO
SLOWLY SHIFT EAST OVER THE CANADIAN MARITIMES.

SEVERAL SHORT WAVES EMBEDDED IN A FEW WNW FLOW ALOFT WILL CONTINUE
TO MOVE OVER NEW ENGLAND THROUGH NEXT WEEK. THIS WILL KEEP
COOL...AND MAINLY CLOUDY CONDITIONS IN THE REGION...WITH PERIODS
OF SHOWER ACTIVITY. IN THE NORTH...SOME SNOW SHOWERS MAY OCCUR
DURING THE OVERNIGHT HOURS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHORT TERM...IFR/LIFR CEILINGS/VSBY TONIGHT...IMPROVING TO VFR
LATE. VFR WEDNESDAY THROUGH WEDNESDAY NIGHT.

LONG TERM...MAINLY VFR CONDITIONS UNTIL LOW CLOUDS AND SHOWERS
MOVE INTO THE REGION DURING THE WEEKEND WITH AREAS OF IFR CONDITIONS.

&&

.MARINE...
SHORT TERM...CONTINUING GALES THROUGH WEDNESDAY AFTERNOON.

LONG TERM...NO FLAGS EXPECTED DURING THE LONG TERM PORTION OF THE
FORECAST.

&&

.HYDROLOGY...
FLOOD WARNINGS HAVE BEEN ISSUED FOR MANY LOCATIONS IN MAINE AND
NEW HAMPSHIRE. RAINFALL IS THE KEY TO THE WHOLE FORECAST. RIVER
ARE ALREADY HIGH DUE TO SNOW MELT AND WITH 1 TO 2 INCHES OF RAIN
FORECAST. COLD AIR WILL BE COMING IN QUICKLY TONIGHT WITH
TEMPERATURES DROPPING INTO THE LOW TO MID 20S IN THE MOUNTAINS.
THIS WILL HELP TO TEMPER THE RUNOFF TOMORROW.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MEZ007>009-012>014-
     018>028.
     WIND ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR MEZ022-025>028.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MEZ023-024.
NH...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR NHZ001>010-013-014.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NHZ014.
MARINE...GALE WARNING UNTIL NOON EDT WEDNESDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Apr 15, 1:36 PM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
236 PM EDT TUE APR 15 2014

MEZ007>009-012>014-018>021-NHZ001>010-013-161845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-
236 PM EDT TUE APR 15 2014

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ022-025>028-161845-
INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
236 PM EDT TUE APR 15 2014

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ023-024-NHZ014-161845-
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
236 PM EDT TUE APR 15 2014

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-161845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
236 PM EDT TUE APR 15 2014

...GALE WARNING IN EFFECT UNTIL NOON EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Oxford

When
April 15, 5:40 PM EST to April 16, 3:25 PM EST
Where
Oxford County, 1.38 mi S of South Andover to 1.3 mi SW of Andover
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.580, -70.734

Heavy rain caused flooding on small streams and rivers in South Andover.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513303.